Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 54, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Mar 23, 2012, 11:36 PM EDT for Pulaski County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2012, 11:36 PM EDT (03:36 UTC)
- Expired
- Mar 24, 2012, 12:15 AM EDT
- In force
- 39 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pulaski County, KY
The radar
The Jackson,KY radar (KJKL), 132 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2498 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
538
WUUS53 KJKL 240336
SVRJKL
KYC199-240415-
/O.NEW.KJKL.SV.W.0054.120324T0336Z-120324T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1136 PM EDT FRI MAR 23 2012
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 1215 AM EDT
* AT 1129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
FAUBUSH...OR 14 MILES WEST OF SOMERSET...AND MOVING NORTHEAST AT 35
MPH.
* LOCATIONS IMPACTED INCLUDE...
NANCY...POINTER...STAB...HOGUE...SCIENCE HILL...PULASKI...DABNEY...
BOBTOWN...VALLEY OAK...WOODSTOCK...BANDY...BEE LICK AND EUBANK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3712 8491 3736 8456 3735 8452 3722 8436
3701 8485 3705 8491
TIME...MOT...LOC 0336Z 237DEG 32KT 3710 8480
WIND...HAIL 60MPH 1.00IN
$$
HAL2 follow-up statements
781
WWUS53 KJKL 240351
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1151 PM EDT FRI MAR 23 2012
KYC199-240415-
/O.CON.KJKL.SV.W.0054.000000T0000Z-120324T0415Z/
PULASKI KY-
1151 PM EDT FRI MAR 23 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
PULASKI COUNTY UNTIL 1215 AM EDT...
AT 1146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
POINTER...OR 10 MILES NORTHWEST OF SOMERSET...MOVING NORTHEAST AT 30
MPH.
LOCATIONS IMPACTED INCLUDE...
HOGUE...SCIENCE HILL...PULASKI...DABNEY...BOBTOWN...WOODSTOCK...
BANDY...BEE LICK AND EUBANK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3717 8482 3736 8456 3734 8450 3724 8440
3723 8440 3706 8481 3708 8487 3712 8490
TIME...MOT...LOC 0351Z 231DEG 26KT 3716 8474
WIND...HAIL 60MPH 1.00IN
$$635
WWUS53 KJKL 240419
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1219 AM EDT SAT MAR 24 2012
KYC199-240428-
/O.EXP.KJKL.SV.W.0054.000000T0000Z-120324T0415Z/
PULASKI KY-
1219 AM EDT SAT MAR 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PULASKI COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL AND STRONG WIND GUSTS ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3717 8482 3736 8456 3734 8450 3724 8440
3723 8440 3706 8481 3708 8487 3712 8490
TIME...MOT...LOC 0351Z 231DEG 26KT 3715 8473
$$
HALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 10:43 PM EDT, 53 minutes earlier.
Area forecast discussion, Mar 23, 10:43 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1043 PM EDT FRI MAR 23 2012 .UPDATE... ISSUED AT 1043 PM EDT FRI MAR 23 2012 NDFD AND ASSOCIATED PRODUCTS HAVE BEEN UPDATED FOR LATEST OBSERVATIONAL TRENDS. PREVIOUS TIMING ON CONVECTION FOR THE REMAINDER OF THE NIGHT STILL LOOKS GOOD BASED ON LATEST RADAR TRENDS AND SHORT RANGE MODEL DATA. CONVECTION IS NEARING THE SOUTHWEST PART OF THE FORECAST AREA AT THIS TIME. LATEST HRRR SEEMS TO HAVE A PRETTY GOOD HANDLE ON THE CONVECTION...AND EXPECT INTENSITY OF SHOWERS AND THUNDERSTORMS TO DECREASE OVERNIGHT PER THE 23Z HRRR. HAVE CONTINUE WITH THE IDEA OF SCATTERED SHOWERS AND THUNDERSTORMS. SOME REPORTS OF FOG IN LOCAL VALLEY AREAS AND WILL ADD THIS TO THE HWO. UPDATE ISSUED AT 747 PM EDT FRI MAR 23 2012 SCATTERED SHOWERS CURRENTLY EAST OF A LINE FROM MOREHEAD TO WHITESBURG CONTINUE TO DIMINISH IN COVERAGE AND INTENSITY AS THEY MOVE NORTHEAST AT 40 MPH. ALSO AN SHOWER MOVING INTO WAYNE COUNTY AT THIS TIME. FOR THE MOST PART EXPECT DRY WEATHER TO PREVAIL FOR THE REST OF THE EVENING WITH ONLY ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE. SHOWERS AND THUNDERSTORMS CURRENTLY INCREASING FROM NORTH OF BOWLING GREEN INTO CENTRAL INDIANA. AS LOW AND SURFACE FRONT MOVE EAST TONIGHT EXPECT SHOWERS AND THUNDERSTORMS TO ONCE AGAIN BECOME MORE NUMEROUS IN EASTERN KY...GENERALLY AFTER MIDNIGHT. THIS IS IN AGREEMENT WITH CURRENT TRENDS AND THE LATEST HRRR AND NAM. FOR NOW WILL KEEP PRECIPITATION SCATTERED IN NATURE LATER TONIGHT WITH 50 PERCENT PROBABILITIES. HAVE ALSO MADE SOME MINOR UPDATES TO NDFD FOR LATEST SURFACE OBSERVATIONAL TRENDS. UPDATE ISSUED AT 441 PM EDT FRI MAR 23 2012 HAVE UPDATED NDFD OUT THROUGH THE NEXT SEVERAL HOURS FOR LATEST OBSERVATIONAL TRENDS. LATEST SHORT RANGE GUIDANCE STILL POINTS TOWARDS A DECREASING CHANCE OF SHOWERS AND THUNDERSTORMS AFTER 00Z AS THE CURRENT ACTIVITY NOW AFFECTING EASTERN KY MOVES NORTHEAST OF THE AREA. THE CHANCE WILL THEN RAMP UP AGAIN LATER TONIGHT AS THE CLOSED UPPER LOW MOVES EAST. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 306 PM EDT FRI MAR 23 2012 SAT IMAGERY AND SFC ANALYSIS AS OF 18Z SHOWS THE CENTER OF A BROAD STACKED LOW NOW MOVING FROM MO INTO IL. CONVECTION OVER ERN KY HAS BEEN RATHER ANEMIC THUS FAR LARGELY DUE TO THE EXTENSIVE CLOUD COVER INHIBITING INSTABILITY. HOWEVER...BLENDED PWAT PRODUCT SHOWS THE AXIS OF AMPLE MOISTURE TRANSPORT FROM THE GOMEX STILL ALIGNED FROM SRN AL UP THRU MIDDLE TN AND INTO CENTRAL KY....FUELING WIDESPREAD SHOWERS OVER ERN KY WITH LIGHTNING JUST NOW STARTING TO PICK UP OVER OUR AREA...ALONG WITH A HINT OF ROTATION IN A CELL MOVING INTO LESLIE COUNTY SUGGESTING AT LEAST A POTENTIAL FOR HAIL MAY STILL EXIST THROUGH THE REMAINDER OF THE FIRST PERIOD AS WELL. CURRENT RADAR TRENDS OVER WRN KY WHERE CONVECTION HAS BEEN NOTABLY DEEPER SUGGEST 12Z MODELS MAY NOT BE TOO FAR OFF THE MARK WITH THE IDEA OF A SOLID LULL IN ACTIVITY OVERNIGHT. HOWEVER...STILL WOULD NOT RULE OUT A STRONG TSTM OR TWO THRU THIS EVENING WITH IR INDICATING SOME ENHANCEMENT IN THE CONVECTION MOVING UP FROM ERN TN. GUIDANCE REMAINS IN GOOD AGREEMENT FOR SATURDAY BRINGING LOWERING HEIGHTS ALOFT AS THE BROAD LOW APPROACHES WITH STEEPENING LAPSE RATES THROUGH THE AFTERNOON IN RESPONSE...WARRANTING ANOTHER ROUND OF CHANCE TSTMS THRU THE MORNING AND INTO THE AFTERNOON...THOUGH WITH SIGNIFICANTLY LESS SEVERE POTENTIAL THAN TODAY. BY SATURDAY NIGHT...MODELS BEGIN TO DIVERGE WITH THE TRACK OF THE UPPER LOW AND THIS WILL UNDOUBTEDLY HAVE AN INFLUENCE ON THE SFC TRACK AND POPS AS WELL. HAVE LEANED MORE TOWARDS THE ECMWF AFTER 00Z SUNDAY FOR THE SYNOPTIC PICTURE AS IT APPEARS TO HAVE THE MORE CONSISTENT SOLUTION. THIS WOULD MOVE THE CORE OF THE UPPER LOW INTO SERN KY BY SUNDAY MORNING BEFORE EXITING THE COMMONWEALTH...LEAVING A DEEP NW FLOW OVERHEAD WITH A POTENTIAL FOR A GOOD FETCH OF MOISTURE OFF THE GREAT LAKES AND POSSIBLY JUST ENOUGH RESIDUAL MID LEVEL ENERGY ON THE BACKSIDE OF THE DEPARTING SYSTEM TO AFFECT A FEW SHOWERS ACROSS THE CWA ON SUNDAY. BUFR SOUNDINGS ATTM INDICATE MINIMAL INSTABILITY THROUGH THE DAY AND HAVE KEPT SLIGHT CHANCE WORDING FOR TSTMS FOR THE MOMENT...THOUGH IF MODEL TRENDS CONTINUE THEN THE NEXT ISSUANCE COULD PROBABLY PULL THUNDER FROM SUNDAY AND JUST LEAVE ISOLATED SHOWERS. .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ISSUED AT 306 PM EDT FRI MAR 23 2012 PATTERN IS QUITE PROGRESSIVE THROUGH THE EXTENDED PERIOD. ALSO... MODELS ARE IN GOOD AGREEMENT UNTIL DY7 WHEN SOLUTIONS DISPLAY A SIGNIFICANT DEPARTURE...ESPECIALLY THE GFS. HOWEVER...TREND HAS BEEN TOWARDS THE ECMWF SOLUTION. A FAST MOVING SHORT WAVE RIDGE TRANSITS OUR AREA AT THE START OF THE EXTENDED BEHIND EXITING LOW OFF THE ATLANTIC COAST. BUT SHORT WAVE ENERGY DIGGING SOUTHEASTWARD ACROSS THE GREAT LAKES LATE MONDAY NIGHT INTO TUESDAY MORNING WILL SEND A BACK DOOR SFC FRONT INTO THE CWA. BUT THIS FEATURE STALLS OUT ACROSS OUR AREA TUESDAY BEFORE SHOOTING BACK TO OUR NORTH AS OUR NEXT WEATHER MAKER ROLLS OUT OF THE NORTHERN PLAINS...PULLING A COLD FRONT THROUGH EASTERN KENTUCKY MID WEEK...PROBABLY WEDNESDAY. DRY WEATHER TAKES OVER AS CANADIAN HIGH PRESSURE NOSES ITS WAY INTO THE OHIO VALLEY REGION TO CLOSE OUT THE WEEK. IN GENERAL TEMPERATURES WILL COOL THROUGH THE PERIOD AS COMPARED TO OUR RECENT RECORD HIGHS...BUT STILL REMAIN ABOVE NORMAL. LOOK FOR HIGHS AROUND 70...EXCEPT MID 70S ON WEDNESDAY AND LOWS IN THE UPPER 40S TO LOWER 50S THROUGH THE FORECAST PERIOD. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 747 PM EDT FRI MAR 23 2012 THERE WILL BE A LULL IN SHOWER AND THUNDERSTORM ACTIVITY FOR MUCH OF THE EVENING...WITH VFR CONDITIONS PREVAILING. AS LOW PRESSURE MOVES EAST AN OCCLUDED FRONT CURRENTLY IN CENTRAL KY WILL MOVE EAST INTO OUR AREA...WITH SHOWERS AND THUNDERSTORMS INCREASING IN COVERAGE AFTER 04Z. MVFR TO IFR CONDITIONS ARE EXPECTED IN SHOWERS AND THUNDERSTORMS LATER TONIGHT...WITH VFR CONDITIONS PREVAILING OUTSIDE OF PRECIPITATION AREAS. CONVECTION EXPECTED TO THEN DECREASE AGAIN BY DAWN...WITH MORE SHOWERS AND THUNDERSTORMS DEVELOPING SATURDAY AFTERNOON. EXPECT VFR CONDITIONS TO PREVAIL ON SATURDAY...WITH MVFR TO IFR CONDITIONS IN PRECIPITATION. ONE PART OF THE FORECAST WHERE THERE IS UNCERTAINTY IS FOG FOR TONIGHT. RAIN HAS FALLEN OVER MUCH OF THE AREA TODAY SO THE STAGE IS SET. THE EXTENT OF FOG FORMATION WILL BE DEPENDENT ON AMOUNT OF CLEARING...AND HOW LONG SKIES REMAIN CLEAR. BROKEN TO OVERCAST SKIES WILL GIVE WAY TO SCATTERED TO BROKEN SKIES THIS EVENING...BUT THEN CLOUDS WILL BE ON THE INCREASE AGAIN AFTER MIDNIGHT. FOR NOW HAVE LEFT FOG OUT OF TAFS...BUT THIS WILL NEED TO BE MONITORED. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...SBH SHORT TERM...MB LONG TERM....RAY AVIATION...SBH
Hazardous weather outlook, Mar 23, 10:53 PM EDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1053 PM EDT FRI MAR 23 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-250600- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 1053 PM EDT FRI MAR 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL OCCUR OVERNIGHT. SOME OF THE STORMS MAY PRODUCE BRIEF HEAVY RAIN AND GUSTY WINDS. TEMPORARY PONDING OF WATER ON ROADWAYS WILL BE POSSIBLE WHERE THE HEAVIEST RAIN FALLS. LOCALLY DENSE FOG WILL ALSO OCCUR IN SOME OF THE DEEPER VALLEY LOCATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY THROUGH SUNDAY...AND AGAIN ON WEDNESDAY INTO WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MB/SBH
In the hours before
Special weather statement, Mar 23, 11:25 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1125 PM EDT FRI MAR 23 2012 KYZ079-240415- PULASKI- 1125 PM EDT FRI MAR 23 2012 ...A STRONG THUNDERSTORM TO AFFECT NORTHWEST PULASKI COUNTY THROUGH 1215 AM EDT SATURDAY MORNING... AT 1124 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF FAUBUSH...OR 13 MILES NORTHWEST OF MONTICELLO...MOVING NORTHEAST AT 35 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...FAUBUSH AROUND 1135 PM EDT...POINTER AROUND 1140 PM EDT...STAB AROUND 1145 PM EDT... HOGUE AROUND 1150 PM EDT...PULASKI AROUND 1155 PM EDT... RESIDENTS SHOULD EXPECT HEAVY RAIN...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING...AND SMALL HAIL IN THESE AREAS.
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 12:09 AM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 36 min |
| Mar 24, 12:45 AM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Laurel, McCreary, Pulaski, Rockcastle and 1 more | 30 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.